Nebraska, 2023

Hail and Damaging Winds in Nebraska, June 8, 2023

June 8, 2023 · NWS GID · 3 events in 3 counties and zones

m. CDT on this Thursday afternoon and early evening, isolated to scattered thunderstorms drifted slowly southward across South Central Nebraska, affecting various locations mainly along and west of a line from Ord-Grand Island-Hebron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 2-7 p.m. CDT on this Thursday afternoon and early evening, isolated to scattered thunderstorms drifted slowly southward across South Central Nebraska, affecting various locations mainly along and west of a line from Ord-Grand Island-Hebron. Most storms were non-severe, producing only welcomed rain, breezy winds and perhaps very small hail. However, a few storms briefly became strong to severe. Most notably, a localized downburst produced measured 76 MPH winds near Davenport in Thayer County (unofficial mesonet), with these intense speeds substantiated by a ground-truth report of some flipped irrigation pivots in the area. Other storm reports included an unofficial mesonet gust of 58 MPH near Harvard and penny size hail on the west side of Grand Island.

This event was a classic case of diurnally-driven, pulse thunderstorm activity, firing up during peak afternoon heating and fading away as sunset approached. In the mid-upper levels, wind fields were unusually-weak by early June standards, thanks to South Central Nebraska residing under broad ridging centered north-to-south over the heart of the Central Plains. As a result, this convection was almost sparked by a combination of diurnal instability and modest convergence along a weak surface front stretched across the heart of the local area from north-northwest to south-southeast. By early-mid afternoon, the combination of temperatures climbing into the low-90s (F) and dewpoints pooling into at least the low-60s near the boundary promoted mixed-layer CAPE of 1000-2000 J/kg. Although this was sufficient instability to initiate relatively spotty convection, including a few strong to very isolated severe storms, convective intensity was significantly held in check by unseasonably weak deep-layer wind shear of at most 20 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 8, 11:39 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 11:39 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1239 PM CDT Thu Jun 8 2023

...Aviation Update...

.DISCUSSION...(Today through Wednesday)
Issued at 317 AM CDT Thu Jun 8 2023

* Chances for showers and thunderstorms will increase this
  afternoon although coverage will still be spotty. Greatest
  coverage from around Loup City, Hastings, Mankato eastward.

* Warm afternoon temperatures in the upper 80s to lower 90s will
  continue this afternoon and again on Friday. Temperatures will
  begin to fall on Saturday and high temperatures for most areas
  by Sunday and Monday should be back down into the 70s.

* No widespread severe weather events are expected at this time.
  However, we can not rule out isolated strong thunderstorms
  during the afternoon/evening hours through Saturday. We continue
  to lack upper level flow and decent wind shear, which will
  greatly limit the severe weather potential.

* The wind will continue to be light at generally less than 10 MPH
  through Saturday outside of some gusts possible in and around
  thunderstorms. The next decent breezy day will be Sunday with
  north winds of 15 to 20 mph, gusting to over 25 mph.

Today and Tonight...
We'll see a backdoor front slide into our forecast area from the
east today that will turn our winds to easterly. There is not
really much of a temperature gradient expected with this front,
but rather it's more of a convergence zone with higher dewpoints
and then scattered afternoon/evening thunderstorms within and near
the general area of convergence. Thunderstorms will still be
spotty, but should be most concentrated along and east of a Loup
City, to Hastings, to Mankato, Kansas line. Overall coverage area
of precipitation will probably still be less than 50 percent, but
higher than the last few days and some isolated areas could even
pick up appreciable rainfall amounts around a half inch. Severe
weather is generally not expected due to weak wind shear but a few
storms could briefly pulse up and become strong with gusty winds
and small hail. Thunderstorms will be most likely between 2 PM and
10 PM.

Friday...
We will continue to see that convergence zone with higher
dewpoints centered over our forecast area, but maybe more over our
western forecast area with lower dewpoints starting to work into
eastern zones depending on which model you look at. In addition,
we could see a piece of the upper short wave over the western
United States break off and move into our moisture rich
convergence zone giving us continued chances for showers and
thunderstorms. Upper flow and wind shear will remain weak thus
not anticipating much severe weather, but given decent
instability we could certainly see a few strong storms or even
a brief pulse severe storm or two.

Saturday...
Best chance for Rain! A cold front will swing south across the
forecast area during the afternoon and evening hours bringing what
currently looks like a fairly widespread and possibly appreciable
precipitation event. Again this is not a good severe weather set
up, but can not rule out a few strong to briefly marginally severe
storms.

Sunday and Monday...
Cooler and drier air will filter in behind the Saturday cold front
resulting in cooler high temperatures in the 70s and after some
possible Sunday morning showers, generally drier conditions are
then expected. There will finally be a nice northerly breeze at
15-20 mph gusting over 25 mph on Sunday that along with lower
dewpoints should make it feel rather nice and less sticky.

Tuesday and Wednesday...
Thunderstorm chances return as the next upper level storm system
is expected to enter the plains bringing at this time just some
low end precipitation chances and a slight warm up ahead of the
next system.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1236 PM CDT Thu Jun 8 2023

VFR conditions are expected through the forecast period at both
terminals. Light and variable winds continue early this afternoon,
becoming easterly to southeasterly around mid to late afternoon
and into the evening. A few showers and thunderstorms will be
possible in the vicinity of both terminals this afternoon and
evening, accompanied by gusty winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wekesser
Hazardous weather outlook, Jun 8, 2:36 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 AM CDT Thu Jun 8 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
090845-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 AM CDT Thu Jun 8 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible this afternoon into tonight,
although coverage area will be rather spotty. Greatest
thunderstorm coverage is expected to be from around Loup City,
to Hastings, to Mankato, Kansas and points eastward. Widespread
severe weather is not expected, but a few strong storms with
gusty winds and small hail can not be ruled out. The most likely
window for thunderstorms will be from 2 PM through 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Increasing chances for thunderstorms are expected Friday into
Saturday with chances climbing to around or over 50 percent
Friday afternoon and as high as 60 to 80 percent by Saturday
afternoon and night. Although widespread severe weather is not
expected at this time, a few strong storms will be possible Friday
and Saturday. The strongest storms will have the potential of
producing gusty winds and small hail.

Additional periodic small chances for thunderstorms will be
possible Sunday through Wednesday across portions of the outlook
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jun 8, 1:46 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
246 PM CDT Thu Jun 8 2023

NEZ039-082015-
Valley NE-
246 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of central Valley
County through 315 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Valley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 9898 4161 9893 4155 9899 4163 9907
TIME...MOT...LOC 1945Z 046DEG 4KT 4162 9899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hall

When
June 8, 1:57 PM CST
Where
Hall County, 2.09 mi W of Grand Is
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -98.390

Thunderstorm Wind, Clay

When
June 8, 2:51 PM CST
Where
Clay County, 2.09 mi SE of Harvard
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -98.070

A wind gust of 58 MPH was measured by a mesonet station located two miles southeast of Harvard.

Thunderstorm Wind, Thayer

When
June 8, 4:19 PM CST to 4:25 PM CST
Where
Thayer County, 1.38 mi S of Davenport to 2.07 mi S of Davenport
Measured
66 kt (76 mph) measured gust
Property damage
$500,000
Reported by
Mesonet
Coordinates
40.300, -97.800

Wind gusts of 76 MPH were measured by two mesonet stations in this area. There was a public report of several blown over irrigation pivots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099512, 1099513, 1099515.